Alert archive / South Carolina / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 113, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Nov 24, 2004, 4:04 PM EST for Clarendon County, South Carolina. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 24, 2004, 4:04 PM EST (21:04 UTC)
- Expired
- Nov 24, 2004, 4:45 PM EST
- In force
- 41 min
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
County Clarendon County, SC
The radar
The Columbia radar (KCAE), 90 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 24, 3:25 PM EST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 9.1 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 372 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 664 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCAE 242104
SVRCAE
SCC027-242145-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
405 PM EST WED NOV 24 2004
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CLARENDON COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 445 PM EST
* AT 400 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS LINE WAS
ENTERING WESTERN CLARENDON COUNTY...AND MOVING EAST AT 45 MPH.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
MANNING AND TURBEVILLE.
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1, 8 0 0,
7 7 5, 7 1 9 9.
LAT...LON 3381 7994 3377 7999 3374 7998 3353 8010
3346 8028 3346 8034 3347 8040 3357 8051
3360 8050 3364 8053 3368 8049 3392 7999
3388 7991
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 24, 3:00 AM EST, 13 hours 4 minutes earlier.
Area forecast discussion, Nov 24, 3:00 AM EST, 13 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 300 AM EST WED NOV 24 2004 .SHORT TERM... STRONG STORM SYSTEM TO AFFECT AREA TODAY/TONIGHT. UPPER TROUGH IN THE SOUTHERN PLAINS NOW LIFTING NORTHEAST INTO MID MISSISSIPPI VALLEY AND PHASE WITH NORTHERN STREAM TROUGH. SURFACE LOW NOW INTENSIFYING IN SOUTHERN ARKANSAS. WARM FRONTAL BOUNDARY EXTENDS EAST FROM LOW CENTER ACROSS NORTHERN ALABAMA TO NORTH CENTRAL GEORGIA AND INTO THE CENTRAL SAVANNAH RIVER AREA/LOW COUNTRY SOUTH CAROLINA. SHOWERS DEVELOPING NORTH INTO PIEDMONT AT THE MOMENT IN AREA OF ISENTROPIC LIFT. CONVECTIVE LINE BACK IN ALABAMA/NORTH GEORGIA MOVING VERY SLOWLY EAST. MODELS INDICATE WARM FRONT WILL LIFT NORTH TODAY AND THIS SEEMS REASONABLE...SO MOST IF NOT ALL OF CENTRAL SOUTH CAROLINA WILL BE IN THE WARM SECTOR AFTER 18Z. AS SURFACE LOW DEEPENS THIS AFTERNOON MOISTURE FLUX INTO THE AREA WILL INCREASE FROM GULF OF MEXICO. MODELS ALSO SHOW MID LEVEL SHORT WAVES MOVING OVER AREA LATE TODAY. MODEL SOUNDINGS SHOW A MID LEVEL WARM LAYER EARLY THIS AFTERNOON WHICH MAY BE A LIMITING FACTOR FOR SEVERE WEATHER. HOWEVER...VERTICAL WIND SHEAR FORECAST TO STRENGTHEN. LOW LEVEL JET 60 KT AT 850 MB. UPPER LEVEL DIVERGENCE 200MB-300MB IMPRESSIVE BY 00Z. STRONG DYNAMIC FORCING FOR ASCENT BY EVENING. LAPSE RATES ARE NOT TOO STEEP BUT EXPECT WEAK INSTABILITY BY AFTERNOON WITH SURFACE LI -2 TO -4. POTENTIAL FOR ISOLATED SUPERCELLS. STRAIGHT LINE WIND DAMAGE APPEARS TO BE MAIN THREAT. LITTLE CHANGE FROM PREVIOUS FORECAST ON DETAILS. CATEGORICAL POPS MAINLY LATE THIS AFTERNOON AND EVENING. BY 06Z CONVECTION MAINLY EAST OF MIDLANDS....COLD FRONTAL PASSAGE LATE. DRYING OUT THANKSGIVING DAY...MAY SEE A FEW LINGERING CLOUDS IN THE MORNING. COLD ADVECTION LOOKS STRONGER THAN YESTERDAY SO LOWERED MAXIMUM TEMPS A BIT. COLD NIGHT ON TAP...POSSIBLY NEAR FREEZING AS COLD HIGH PRESSURE AREA SETTLES OVER AREA. FRIDAY LOOKS COOL...TEMPS STRUGGLING TO RISE. && .LONG TERM... NO CHANGES TO EXTENDED PERIOD. && .AVIATION... THE WARM FRONT NEAR THE AREA SHOULD HELP CAUSE IFR CONDITIONS EARLY THIS MORNING. THE FRONT SHOULD LIFT WELL NORTH OF THE REGION LATER THIS MORNING BUT CONTINUED ISENTROPIC LIFT SHOULD HELP MAINTAIN MVFR CEILINGS. NUMEROUS SHOWERS WILL OCCUR AHEAD OF AN APPROACHING COLD FRONT...MAINLY LATE THIS AFTERNOON AND EVENING. STRONG WIND GUSTS COULD OCCUR WITH A FEW OF THE SHOWERS. && .PRELIMINARY POINT TEMPS/POPS... COLUMBIA 73 56 63 34 / 80 90 10 0 AUGUSTA 73 55 62 33 / 80 90 10 0 SUMTER 73 57 63 33 / 80 90 10 0 ORANGEBURG 74 57 64 34 / 80 90 10 0 && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. && AWP AVIATION...RJL
Hazardous weather outlook, Nov 24, 10:05 AM EST, 5 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE COLUMBIA SC 1005 AM EST WED NOV 24 2004 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-251000- AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC- CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC- LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA- NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC- SUMTER SC- 1005 AM EST WED NOV 24 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE... NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND EVENING. THE THUNDERSTORMS WILL LIKELY CONTAIN FREQUENT LIGHTNING...WIND GUSTS NEAR 35 MPH...AND RAINFALL AMOUNTS AROUND ONE HALF INCH. A FEW OF THE THUNDERSTORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE WITH WIND GUSTS IN EXCESS OF 60 MPH WITH A FEW TORNADOES POSSIBLE ALONG WITH RAINFALL UP TO TWO INCHES. .DAYS TWO THROUGH SEVEN... WEST WINDS OF 15 TO 25 MPH ARE EXPECTED THANKSGIVING DAY. A LAKE WIND ADVISORY WILL LIKELY BE NEEDED. OTHERWISE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS SHOULD MONITOR THE LATEST WEATHER CONDITIONS AND BE PREPARED FOR POSSIBLE ACTIVATION THIS AFTERNOON AND EVENING. RCC
In the hours before
Local storm report, Nov 24, 2:35 PM EST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
235 PM EST WED NOV 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0223 PM TSTM WND DMG MCCORMICK 33.91N 82.29W
11/24/2004 MCCORMICK SC DEPT OF HIGHWAYS
TREES DOWN IN CITY OF MCCORMICK.
0223 PM TSTM WND DMG MCCORMICK 33.91N 82.29W
11/24/2004 MCCORMICK SC DEPT OF HIGHWAYS
TREES DOWN IN CITY OF MCCORMICK.
0217 PM TSTM WND DMG 6 NE SALUDA 34.06N 81.70W
11/24/2004 SALUDA SC COUNTY OFFICIAL
POWER LINES DOWN ON HIGHWAY 1 NE OF SALUDA.
&&
DSLocal storm report, Nov 24, 2:53 PM EST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
253 PM EST WED NOV 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1243 PM TSTM WND DMG LINCOLNTON 33.79N 82.48W
11/24/2004 LINCOLN GA POST OFFICE
TREES DOWN NEAR THE TOWN OF AMITY.
1244 PM TSTM WND GST 9 N THOMSON 33.60N 82.50W
11/24/2004 0 MPH MCDUFFIE GA POST OFFICE
POWER LINES AND TREES DOWN IN RAYSVILLE.
1253 PM TSTM WND DMG 10 NE EVANS 33.62N 82.02W
11/24/2004 EDGEFIELD SC DEPT OF HIGHWAYS
LARGE BRANCHES DOWN IN THE TOWN OF LEAH.
0215 PM TSTM WND DMG LEXINGTON 33.99N 81.23W
11/24/2004 LEXINGTON SC AMATEUR RADIO
POWER OUTAGES IN LOCAL AREA AROUND CITY OF LEXINGTON.
&&
DSLocal storm report, Nov 24, 3:03 PM EST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
303 PM EST WED NOV 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1253 PM TSTM WND GST 15 NNW GROVETOWN 33.65N 82.30W
11/24/2004 0 MPH COLUMBIA GA DEPT OF HIGHWAYS
LARGE BRANCHES DOWN IN THE TOWN OF LEAH.
0237 PM TSTM WND DMG NEWBERRY 34.28N 81.61W
11/24/2004 NEWBERRY SC LAW ENFORCEMENT
LIMBS AND STREET LIGHT BLOWN DOWN IN CITY OF NEWBERRY.
&&
DSSpecial weather statement, Nov 24, 3:34 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 334 PM EST WED NOV 24 2004 SCZ015-016-022-028-029-031-036>038-242130- CALHOUN-CHESTERFIELD-CLARENDON-KERSHAW-LANCASTER-LEE-ORANGEBURG- RICHLAND-SUMTER- 334 PM EST WED NOV 24 2004 ...STRONG THUNDERSTORMS WILL IMPACT LANCASTER COUNTY...CHESTERFIELD COUNTY...KERSHAW COUNTY...LEE COUNTY...RICHLAND COUNTY...SUMTER COUNTY...CLARENDON COUNTY...CALHOUN COUNTY AND ORANGEBURG COUNTY THROUGH 430 PM EST... AT 334 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CENTERED ALONG A LINE EXTENDING FROM 13 MILES NORTH OF HEATH SPRINGS TO 9 MILES NORTHEAST OF CAMDEN TO 7 MILES NORTH OF EASTOVER TO 22 MILES SOUTHWEST OF BRANCHVILLE...OR ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF LANCASTER TO 9 MILES NORTHEAST OF CAMDEN TO 13 MILES EAST OF COLUMBIA TO 11 MILES NORTHEAST OF ALLENDALE...MOVING EAST AT 40 MPH. THIS WILL AFFECT AREAS IN AND AROUND ST. MATTHEWS... ORANGEBURG...LUGOFF...KERSHAW...HEATH SPRINGS...EDISTO...EASTOVER...CORDOVA...CAMDEN AND WILKINSON HEIGHTS THROUGH 430 PM EST. GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED. A FEW STORMS COULD BECOME SEVERE PRODUCING WIND GUSTS TO 60 MPH. RCC
Special weather statement, Nov 24, 3:43 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 343 PM EST WED NOV 24 2004 SCZ015-016-022-028-029-031-036>038-242130- CALHOUN-CHESTERFIELD-CLARENDON-KERSHAW-LANCASTER-LEE-ORANGEBURG- RICHLAND-SUMTER- 343 PM EST WED NOV 24 2004 ...A LINE OF SHOWERS AND THUNDERSTORMS WILL IMPACT LANCASTER COUNTY...CHESTERFIELD COUNTY...KERSHAW COUNTY...LEE COUNTY...RICHLAND COUNTY...SUMTER COUNTY...CLARENDON COUNTY...CALHOUN COUNTY AND ORANGEBURG COUNTY THROUGH 430 PM EST... AT 343 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SHOWERS AND THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 13 MILES NORTH OF HEATH SPRINGS TO 9 MILES NORTHEAST OF CAMDEN TO 7 MILES NORTH OF EASTOVER TO 22 MILES SOUTHWEST OF BRANCHVILLE...OR ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF LANCASTER TO 9 MILES NORTHEAST OF CAMDEN TO 13 MILES EAST OF COLUMBIA TO 11 MILES NORTHEAST OF ALLENDALE...MOVING EAST AT 40 MPH. THIS WILL AFFECT AREAS IN AND AROUND ST. MATTHEWS...ORANGEBURG...LUGOFF...KERSHAW...HEATH SPRINGS...EDISTO...EASTOVER...CORDOVA...CAMDEN AND WILKINSON HEIGHTS THROUGH 430 PM EST. GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED. A FEW STORMS COULD BECOME SEVERE PRODUCING WIND GUSTS TO 60 MPH. RCC
Local storm report, Nov 24, 3:44 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
344 PM EST WED NOV 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0303 PM TSTM WND DMG 1 S WILLISTON 33.39N 81.42W
11/24/2004 BARNWELL SC COUNTY OFFICIAL
TREES DOWN ON LAKE DRIVE.
0303 PM TORNADO 10 NE AIKEN 33.64N 81.61W
11/24/2004 F0 AIKEN SC BROADCAST MEDIA
TREES DOWN AND UPROOTED ON COOKS BRIDGE RD. TREE
DIAMETERS OF 25-30 INCHES. PATH WAS 80 YARDS WIDE, 1/2
MILE LONG.
0315 PM TSTM WND DMG 1 SW WINNSBORO 34.37N 81.10W
11/24/2004 FAIRFIELD SC COUNTY OFFICIAL
TREES DOWN ON PUMP HOUSE ROAD AND ON HWY 215 NEAR
MONTICELLO RD.
&&
DSThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 24, 1:44 PM EST | Severe Thunderstorm Warning | CAE | Saluda | 46 min |
| Nov 24, 2:22 PM EST | Severe Thunderstorm Warning | CAE | Newberry | 23 min |
| Nov 24, 2:30 PM EST | Tornado Warning | CAE | Aiken | 45 min |
| Nov 24, 2:47 PM EST | Tornado Warning | CAE | Barnwell | 43 min |
| Nov 24, 2:52 PM EST | Tornado Warning | CAE | Orangeburg | 23 min |
| Nov 24, 2:55 PM EST | Severe Thunderstorm Warning | CAE | Fairfield | 20 min |
| Nov 24, 3:13 PM EST | Severe Thunderstorm Warning | CAE | Calhoun, Richland | 47 min |
| Nov 24, 3:20 PM EST | Severe Thunderstorm Warning | CAE | Kershaw | 40 min |
| Nov 24, 3:21 PM EST | Severe Thunderstorm Warning | CAE | Lancaster | 39 min |
| Nov 24, 3:25 PM EST | Severe Thunderstorm Warning | CAE | Bamberg | 35 min |
| Nov 24, 3:31 PM EST | Severe Thunderstorm Warning | CAE | Orangeburg | 59 min |
| Nov 24, 3:38 PM EST | Severe Thunderstorm Warning | CAE | Chesterfield, Lee, Sumter | 52 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.